Heparin induced thrombocytopenia
We test for this antibody on-site as of
December 2004; we revised our testing in the first quarter of 2012 to also report raw optical densities in results. We again have updated this policy January 2013 to stop reflex serotonin release assay (SRA) testing because (1) because the reference lab TAT is about a week and (2) because a negative HPF4 has high negative predictive value and (3) the SRA results have a poor correlation with combination of positive HPF4 with positive clinical picture7. We will save the initial sample in case there is a request for the SRA test.
In a recent look-back, our lab has detected evidence of antibodies in a significant percentage of cases. But, we are aware of only rare actual severe outcomes. Clinical risk scoring (4Ts score): score equal to or less than 3 indicates a low probability of actual type II HIT; 4-5 indicates an intermediate risk; and 6 or higher is associated with a very high risk. There apparently now exists at least one free source of a smart phone app for this calculation.
- Thrombocytopenia: 2 points if the fall in platelet count is >50% of the previous value, or the lowest count drop (nadir) is 20–100,000. 1 point if the fall is 30–50% or the drop is 10–19,000. No points if the fall is less than 30% or the drop is <10,000.
- Timing: 2 points if the fall is between days 5–10 after commencement of treatment. 1 point if the fall is after day 10. If someone has been exposed to heparin within the last 30 days and then has a drop in platelet count within a day of reexposure, 2 points are given. If the previous exposure was 30–100 days ago, 1 point. If the fall is early but there has been no previous heparin exposure, no points.
- Thrombosis: 2 points in new proven thrombosis, skin necrosis, or systemic reaction. 1 point if progressive or recurrent thrombosis, silent thrombosis or red skin lesions. No points if there are no symptoms.
- Alternative cause possible: 2 points if no other cause, 1 point if there is a possible alternative cause, no points if there is a definite alternative cause.
As to the thrombocytopenic category, there is physiological HIT-I and an immunological (bad) HIT-II. Heparin-induced thrombocytopenia (HIT) is a serious
complication of heparin therapy (especially unfractionated heparin
[UFH]), with a high risk of potentially catastrophic venous or
arterial thrombosis (HITTS) and high mortality. Our group knows of a local
death in 2004 that may have been due to HITTS. As with so many
other situations in medical diagnosis, arriving at a correct diagnosis
requires discerning clinical acumen (which, extremely importantly, serves to increase the prevelance of this disorder in a lab-test population). The HIT antibody disappears
to non-detectibility in about 100 days; so, a pre-therapeutic screening
testing is not logical.
Heparin fragments with molecular weights larger
than 5,000 Kd...in highest concentration in unfractionated heparin
(UFH) preparations...are needed to generate HIT IgG antibodies (theoretically, there may be rare IgA or IgM cases). Low molecular weight heparin (LMWH...such as Lovenox) doses
have a half-life of 17 hours; UFH preps have a half-life of 90
minutes3. Older data suggest that about 15-40% of UFH
recipients develop antibodies. And 3-15% on low molecular weight heparin (LMWH)
develop antibodies (they can mount detectible levels of anti-h/pf4 antibody
[synonym, H-PF4] but without precipitating any syndrome3).
Sensitizing heparin exposure can even come from such unremarkable
events as "heparin flushes" of IV lines. Of those who
develop the anti-HIT antibody, about a third (33%) get an arterial or
venous thrombosis if the heparin is not promptly discontinued & a
non-coumadin alternative anticoagulation (often using direct thrombin
inhibitors) promptly instituted. Thrombosis in HITTS is associated
with a mortality of approximately 20% to 30%, with an equal number
becoming permanently disabled by amputation, stroke, or other causes! As to the thrombocytopenic category, there is physiological HIT-I and immunological (bad) HIT-II.
HIT-II (dangerous type) Incidence:
with UFH: 1-4% given this type of heparin.
with LMWH: 0.5-0.8% given this type of heparin.
(a) HIT-I: A transient, non-immune physiological drop in
platelet count within 1st 5 days of therapy is seen pretty commonly,
is usually clinically inconsequential "HIT-type-I" [HIT-I] , and
HIT-type-I essentially never drops the count by as much as 50%3 or greater.
(b) (bad) HIT-II: Immunological & potentially dangerous "virginal"...a
primary antibody response...HIT-type-II happens between days 5-21 (most
commonly days 5-7) after first heparin dose and is defined as a platelet count
drop of 50% or to less than 100,000 plus demonstration of the presence of the
antibody (a dynamic presence which could be at relatively consumed levels & not detected on initial
(c) Caution: a current heparin re-exposure following
a subclinical sensitizing event in the past can result in a more rapid anamnestic
onset thrombocytopenia in HIT-II which initially resembles HIT-I.
HIT-I: drop in platelet count in 1st 3-5
days in one never having previously had heparin exposure; PHYSIOLOGICAL & not
due to antibody; not dangerous; DON'T D/C heparin.
HIT-II: drop in platelet count days 5-7
(to 21; rarely, as re-exposure case, much quicker); ANTIBODY triggered.
thrombocytopenia NOS: must always keep
in mind that there are many other causes of thrombocytopenia!
- Lab tests: (we have discontinued #2) two in house and one radio-immunometric sendout...
- polyclonal anti-heparin-PF4 screen: is in-house (detects IgA & IgM etiology cases but has lots of false positives) & was a screen & if positive we used to reflex to,
- IgG-specific monoclonal anti-heparin-PF4: in-house & catches 80+% & if positive, remove heparin therapy. If negative, reflex to reference lab for SRA (serotonin release assay). Where PF4 screen is positive & IgG negative, remove heparin if 2 or more clinical criteria of HITTS are present.
TREATMENT of HITT:
if HITT seems possible, D/C heparin promptly,
order the HIT test, and
do not institute Coumadin, and...as to anticoagulation
coverage...consider the UFH or LMWH half lives, above, as to
length of time patient might be "naked" of anticoagulation
effect, and how long it will take to get the HITT test result,
and estimated clinical risk of "going naked" until
test result is known.
consider adding alternative anticoagulation...most
commonly being direct thrombin inhibitors such as Lepirudin...especially
if the thrombocytopenia is precipitous and obviously associated
with new thrombosis. Some cases can mount a much slower antibody
rise and be initially test-negative or borderline. And some
mount an antibody response that does not seem functionally
On site availability of this test allows rapid
differentiation of thrombocytopenic onset of dangerous HIT-II
from innocuous HIT-I and other thrombocytopenias.
HIT-II is due to an antibody (usually an IgG) that
recognizes heparin bound to platelet factor 4 (PF4) on the platelet
surface. The antibody binds to the heparin/PF4 complex (H-PF4),
which then allows the antibody to also bind the Fc (gamma) IIc
receptor on the platelet membrane (as well as on monocytes and
endothelial cells).14 It is "anti-h/pf4 antibody" interaction
with the Fc receptor that activates the platelet, resulting in
immune-type platelet loss (thrombocytopenia) and platelet
aggregation (thrombosis). When thrombosis is manifest, the patient
has HITT (heparin induced thrombocytopenia
with thrombosis) or HITTS (heparin induced thrombocytopenia
with thrombosis syndrome) . A minority of cases of HIT may involve
an antigen other than the PF4-heparin complex (and, therefore,
another platelet activating antibody).15
At this time, we do not have a functional test to
follow up a positive antibody to see if the antibody is actually
what is affecting the patient's platelet count.
At the end of 2011, we began reporting the raw optical density (OD) results, too.
ARUP's excellent discussion, HERE.
Breddin HK, "Introduction: Is Heparin-induced
Thrombocytopenia Still a Medical Problem?", 2004.
Armstrong WR, memo to LMC physicians. Dec. 2004 & Jan.
2005; & 18 April 2005 note & various personal communications.
Breddin HK, "Is Heparin-induced Thrombocytopenia
Still a Medical Problem?". Heparin-induced Thrombocytopenia
and Beyond, 18 July 2003 Suppl. to Thrombosis & Hemostasis
- Practical Haemostasis web site HERE and site map showing flow chart of tests.
- Source of a free smart phone app claculator HERE.
- Welsh JA, Wilson A, Carter JB, memo "HIT Testing Update", 24 January 2013.
(posted about 2005; latest additions 28 January 2013)